Skip to content
BY 4.0 license Open Access Published by De Gruyter Open Access September 25, 2021

Hoeffding–Sobol decomposition of homogeneous co-survival functions: from Choquet representation to extreme value theory application

  • Cécile Mercadier EMAIL logo and Paul Ressel
From the journal Dependence Modeling


The paper investigates the Hoeffding–Sobol decomposition of homogeneous co-survival functions. For this class, the Choquet representation is transferred to the terms of the functional decomposition, and in addition to their individual variances, or to the superset combinations of those. The domain of integration in the resulting formulae is reduced in comparison with the already known expressions. When the function under study is the stable tail dependence function of a random vector, ranking these superset indices corresponds to clustering the components of the random vector with respect to their asymptotic dependence. Their Choquet representation is the main ingredient in deriving a sharp upper bound for the quantities involved in the tail dependograph, a graph in extreme value theory that summarizes asymptotic dependence.

MSC 2010: 26A48; 26B99; 44A30; 62G32; 62H05


[1] Drees, H. and X. Huang (1998). Best attainable rates of convergence for estimators of the stable tail dependence function. J. Multivariate Anal. 64(1), 25–46.10.1006/jmva.1997.1708Search in Google Scholar

[2] Efron, B. and C. Stein (1981). The jackknife estimate of variance. Ann. Statist. 9(3), 586–596.10.1214/aos/1176345462Search in Google Scholar

[3] Fougères, A.-L., L. de Haan, and C. Mercadier (2015). Bias correction in multivariate extremes. Ann. Statist. 43(2), 903–934.10.1214/14-AOS1305Search in Google Scholar

[4] de Haan, L. and S. I. Resnick (1977). Limit theory for multivariate sample extremes. Z. Wahr. verw. Geb. 40, 317–337.10.1007/BF00533086Search in Google Scholar

[5] Hoeffding, W. (1948). A class of statistics with asymptotically normal distribution. Ann. Math. Statist. 19(3), 293–325.10.1214/aoms/1177730196Search in Google Scholar

[6] Hooker, G. (2004). Discovering additive structure in black box functions. Proceedings of the tenth ACM SIGKDD international conference on Knowledge Discovery and Data Mining, pp. 575–580.10.1145/1014052.1014122Search in Google Scholar

[7] Huang, X. (1992). Statistics of Bivariate Extremes. PhD Thesis, Erasmus University Rotterdam.Search in Google Scholar

[8] Konakli, K. and B. Sudret (2016). Global sensitivity analysis using low-rank tensor approximations. Reliab. Eng. Syst. Saf. 156, 64–83.10.1016/j.ress.2016.07.012Search in Google Scholar

[9] Liu, R. and A. B. Owen (2006). Estimating mean dimensionality of analysis of variance decompositions. J. Amer. Statist. Assoc. 101(474), 712–721.10.1198/016214505000001410Search in Google Scholar

[10] Mercadier, C. and O. Roustant (2019). The tail dependograph. Extremes 22, 343–372.10.1007/s10687-019-00345-3Search in Google Scholar

[11] Ökten, G. and Y. Liu (2021). Randomized quasi-monte carlo methods in global sensitivity analysis. Reliab. Eng. Syst. Saf. 210, 107520, 9 pages.10.1016/j.ress.2021.107520Search in Google Scholar

[12] Owen, A. B. (2003). The dimension distribution and quadrature test functions. Stat. Sin. 13, 1–17.Search in Google Scholar

[13] Razavi, S., A. Jakeman, A. Saltelli, C. Prieur, B. Iooss, E. Borgonovo, E. Plischke, S. Lo Piano, T. Iwanaga, W. Becker, S. Tarantola, J. H. Guillaume, J. Jakeman, H. Gupta, N. Melillo, G. Rabitti, V. Chabridon, Q. Duan, X. Sun, S. Smith, R. Sheikholeslami, N. Hosseini, M. Asadzadeh, A. Puy, S. Kucherenko, and H. R. Maier, (2021). The future of sensitivity analysis: An essential discipline for systems modeling and policy support, Environ. Model. Softw. 137, 104954, 22 pages.10.1016/j.envsoft.2020.104954Search in Google Scholar

[14] Resnick, S. I. (1987). Extreme Values, Regular Variation and Point Processes. Springer, New York.10.1007/978-0-387-75953-1Search in Google Scholar

[15] Ressel, P. (2012). Functions operating on multivariate distribution and survival functions—With applications to classical mean-values and to copulas. J. Multivariate Anal. 105(1), 55–67.10.1016/j.jmva.2011.08.007Search in Google Scholar

[16] Ressel, P. (2013). Homogeneous distributions–And a spectral representation of classical mean values and stable tail dependence functions. J. Multivariate Anal. 117, 246–256.10.1016/j.jmva.2013.02.013Search in Google Scholar

[17] Ressel, P. (2019). Copulas, stable tail dependence functions, and multivariate monotonicity. Depend. Model. 7, 247–258.10.1515/demo-2019-0013Search in Google Scholar

[18] Sobol, I. M. (1993). Sensitivity estimates for nonlinear mathematical models. Math. Modeling Comput. Experiment 1(4), 407– 414.Search in Google Scholar

[19] van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge University Press.Search in Google Scholar

Received: 2021-04-18
Accepted: 2021-08-26
Published Online: 2021-09-25

© 2021 Cécile Mercadier et al., published by De Gruyter

This work is licensed under the Creative Commons Attribution 4.0 International License.

Downloaded on 21.2.2024 from
Scroll to top button